Women warned of birth control pill, vaccine risk
Birth control pills run a risk of causing blood clots and women may consider stopping taking the pills before receiving jabs against Covid-19, says Siraya Kitiyodom, an obstetrician-gynaecologist at Maharat Nakhon Ratchasima Hospital.
In a live-streaming session on the issue, Dr Siraya said women who take contraceptive pills are more at risk of having blood clots than those who do not, because the pills contain hormones that can trigger blood clots.
She said there is no evidence as to what effects the Covid-19 vaccine might have on the health of women taking the pills. Regardless, some European countries have warned women on birth control pills to delay receiving vaccinations until the effects wear off, which takes about one month.
Dr Siraya said those who are on the pills and have concerns about potential effects may consider stop taking the pills or use other birth control methods to avoid risks.
The risks of blood clots due to the Covid-19 vaccine and contraceptive pills are being discussed following the death of 32-year-old Naririn Angthong, a native of Yala, who died about two weeks after receiving a Covid-19 vaccine shot.
Naririn died due to blood-clotting in her lungs on May 27 at Hat Yai Hospital, where she was vaccinated on May 14. Health authorities are probing to see if her death was linked to the vaccination.
Thiravat Hemachudha, head of the Centre for Emerging Disease Health Sciences at the Faculty of Medicine at Chulalongkorn University, wrote on his Facebook page that people should stop taking migraine medications or drugs with similar effects before receiving vaccination. This was despite the minimal risk of suffering side effects after getting a Covid-19 vaccine.
He also said women who take contraceptive pills should stop taking them at least 14 days before getting the jab, if possible.